User Tag List

Likes Likes:  0
Results 1 to 6 of 6

Thread: Side effects of tapering prednisone?

  1. #1
    Join Date
    Dec 2014
    Posts
    1
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default Side effects of tapering prednisone?

    Hi all,

    This is the first time I am posting on this forum, but I have read it with interest many times. It's comforting to know it exists.

    My father was diagnosed with Wegener's almost 2 years ago, and went from a Prednisone/Cyclophosphamide combo for 9 months to Prednisone alone for about 6 months, and unfortunately relapsed during that time. He has now moved straight to Rituxan, and had his first dose in Dec/Jan. His first maintenance dose is scheduled for this July.

    In the meantime, his Rhematologist has him tapering his prednisone, and he has just moved down to 5mg/day. But it seems like since he started tapering (was on 10mg/day for a long while, and then went to 7.5mg, and now 5mg), his GP has become concerned with his blood pressure and cholesterol levels! Can this be a side effect of tapering? Or could this be something he was experiencing before (maybe due to the prednisone??) and he just never noticed? He has never had blood pressure problems, and now has random blood pressure spikes (that are very high!) throughout the day. His GP has also told him to increase his cholesterol medication.

    He has also been having a lot of pain/pressure in his eyes. Could this be from the prednisone?

    Sorry about all the questions. Any experience or thoughts are appreciated as this is all still so new to us.

  2. #2
    Join Date
    Jul 2010
    Location
    see map location
    Posts
    4,127
    Post Thanks / Like
    Mentioned
    7 Post(s)
    Tagged
    0 Thread(s)

    Default

    No idea as too your question but before Wegs my blood pressure often was very low. Afterward I take several blood pressure meds. Vasculitis does inflame the small blood vessels and maybe it increases BP too, or maybe it is the meds we take for treatment and maintenance, and maybe it is just part of natural aging process.

    PS most tapers tend to be more gradual if one has been on pred for a a longer period of time.
    Knowledge is power! Wisdom is using it to make good decisions!

  3. #3
    Join Date
    Mar 2014
    Posts
    188
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Has your father seen an ophthalmologist? Prednisone is known to increase eye pressure - it comes down gradually. But it's important to monitor that. Generally though, high eye pressure isn't felt - so this may be something else entirely.

  4. #4
    Join Date
    Dec 2010
    Location
    Melbourne, Australia
    Posts
    2,704
    Post Thanks / Like
    Mentioned
    5 Post(s)
    Tagged
    0 Thread(s)

    Default

    I personally think that your father should go back up to 10mg and see what the results are when he is back at 10.
    Please don't allow him to do this without his doctors advice.

    A drop from 10 to 7.5 is a very large drop and then 7.5 to 5 is even worse, it's just to fast, but still this is from my own perspective.
    I only dropped by .5 each reduction from 10mg and it took a long time to get to 5mg
    Actually, it has taken me over 3 years to get from 10mg to 1mg

    In regards to the blood pressure, from what I have read of others experiences, it could be as a result of the Rituxan.
    Keep Smiling
    Michelle


    Live your life in a way that you wouldn't be ashamed to sell the family parrot to the town gossip - WILL ROGERS

  5. #5
    Join Date
    Feb 2013
    Location
    Israel
    Posts
    4,046
    Post Thanks / Like
    Mentioned
    22 Post(s)
    Tagged
    0 Thread(s)

    Default

    I would ask his docs to check his kidneys and heart. Problems in both can be a wg thing and can elevate the bp. I hope it is not the case.
    Actually as far as I know rtx reduce the bp during IV. Pred increases bp. So lowering pred should not cause higher bp. Need to check more options...
    Alysia
    dx 2008


    Here, in this forum, I have found my sweet eternal love, my beautiful Phil.. :
    https://www.wegeners-granulomatosis.com/forum/threads/4238-pberggren-memorial-thread
    "You are my sunshine", he used to sing to me... "you make me happy, when skies are grey" I still answer him.
    Rest in Peace, my brave Batman and take care of your weggies from heaven, until we meet again.

  6. #6
    Join Date
    Jun 2014
    Location
    Asheville, NC
    Posts
    67
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Hi Anaziz,

    The pace of the pred reduction may be intentional, even though it is faster than many of us would do. I would ask the doc.
    I take propranolol when the pred gets ugly and it helps me with several aspects of the glucocorticoid issues caused by taking prednisone.

    As far as eye pain - this article came up http://www.sanantonioeyeinstitute.co...N-Glaucoma.pdf
    Basically saying, yep, we've known it can hurt eyes for many years...

    As far as glucocorticoids and hypertension, here is a quote from a medical article from The Journal of the American Society of Nephrology:

    "Patients treated with glucocorticoids for a variety of diverse diseases and those with Cushing syndrome often manifest hypertension. Despite the importance of this clinically relevant problem, the mechanism whereby glucocorticoids increase BP remains an enigma."

    Cruise around the National Library of Medicine if you really wanna have a good time!
    There is so much stuff out there on these things but often it is from different specialty fields. Not sure why they don't always transfer that info to each other.

    For me, the prednisone (glucocorticoid) had a very big affect on my cholesterol (also pretty well documented scientifically but I'm too lazy to search it now).
    My eyes get serious pain and vision problems from wegeners itself. At high doses the pred causes pressure that I can feel as well as vision loss. At 7mg I can barely detect it if I concentrate.

    Hypertension was a very common problem when I took prednisone without anything to counteract the negative stimulatory affect it has on the HPA Axis.
    Through much painful trial and error the docs finally found some meds that specifically counteracted my Adverse Glucocorticoid Reaction. Even with those it's hard at high doses.
    Jane Pauley from NBC ended up with permanent damage from pred. It's a necessary but risky med. I owe my life to it but it has caused me enormous amounts of trouble and pain.

    Not everyone has that level of glucocorticoid problems. For the first 16 years of wegeners I took 60 mg of pred w / no problem. Could go up and down and manage it fine with some well timed exercise, meditation and nutrition. Sure, i'd get moody, energized, hard to sleep that kind of stuff but there is a whole other level to that basic prednisone effect.

    Once the wegs hit the brain I got a walloping dose of Solu Medrol 1gram /day pulse therapy for three days (equal to 1250 mg / day of pred). That probably saved my life but it ruined some parts of my system.
    One part is that I can't tolerate even the tiniest dose of glucocorticoids without serious reactions. You'r dad is most certainly not having this level of a reaction or you'd be saying stuff like, "My dad is sharpening sticks and digging holes in the woods." stuff like that or maybe "My dad can't get out of bed he's so sick and his blood pressure is so high!" So that's good.

    I pray he has a great success with the Rituxan and can control his disease without the need for pred. but if he does need it, don't be afraid to put some pressure on his docs to address the pred symptoms.

    Hope this helps.
    Best wishes,
    Tom

    Best wishes,
    Tom
    ----------------------------------
    2 years untreated. Dx w/ biopsy - 2000
    Tx Plan:

    NUTRITION
    RESTORATIVE SLEEP
    RAISE ANABOLISM
    REDUCE ALL INT / EXT STRESSORS

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •